Author Topic: Please help! Relapsed after friend's death.  (Read 593 times)

[Buddie]

Please help! Relapsed after friend's death.
« on: December 18, 2022, 02:52:28 am »
After being benzo-free starting January 2022 with a 50mg/day maintenance of sertraline - I was dealt with a huge blow on November 1st. A very close friend committed suicide, and I was the first person to be called by the family. (I chose not to see the scene fearing trauma - but the situation was extremely traumatizing for me). I had to leave for a business trip immediately and have been having significant anxiety particularly in the early morning and between 2 and 4 pm. My immediate reaction was to increase Zoloft to 100mg, which made my anxiety worse. In the past, I have been able to titrate sertraline slowly up to 150mg/day while weaning off Klonopin from 2 mg/day to 0 in 9 months.

I have titrated sertraline up to 87.5mg/day and taken 0.25mg Klonopin twice daily (8 am and 10 pm) starting November 1. Using the DARE App and CBT tools to manage the discomfort/sensations. I am very fearful of benzos and getting worried that this is a full-blown relapse and I will have to go through the whole process of needing more SSRI and Benzo for the next 2-3 years, similar to 2019-2021. I recently tried to drop from 0.5mg to 0.425 mg/day and noticed withdrawal within 3 days, with anxiety worsening. Titrated back to 0.5mg/day.

Has anyone dealt with a similar situation?
When is a good time to start taper? Should my symptoms be in complete remission before initiating a gradual taper (thinking of 5-7% every 10-14 days)
Would appreciate any inputs/ideas/thoughts.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Please help! Relapsed after friend's death.
« Reply #1 on: December 23, 2022, 12:48:09 am »
When you say symptoms, what are you referring to?  Is it your anxiety or are you feeling familiar symptoms from the Klonopin?

My thought is to get off of it as soon as you can, meaning starting your taper. 
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Please help! Relapsed after friend's death.
« Reply #2 on: December 25, 2022, 04:31:04 am »
Thank you for the response. By symptoms, I mean the anxiety and panic recurrence/relapse starting November first week. I was completely free of symptoms for over a year and not taking any benzos. I have titrated the Zoloft almost to 100mg/day. My anxiety and panic have improved but wondering if should I wait till I am completely symptom-free. Or should I start the taper now and what's a good rate given that this time I have been on a lower dose (0.25mg twice a day) since November 2.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Please help! Relapsed after friend's death.
« Reply #3 on: December 25, 2022, 07:53:47 pm »
Iíd suggest starting your taper once stable and it sounds like you are.  You remember what we mean by stable, right, your symptoms have leveled out a bit and you can take care of your daily tasks, not feeling good, but functional.

You might try to follow your previous taper if that worked for you.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Please help! Relapsed after friend's death.
« Reply #4 on: December 27, 2022, 07:34:35 pm »
Thanks for your reassuring words! Completely agree - I am not anxiety free but using my tools and higher SSRI to cope. Reducing 7.5% of the last dose every 10-14 days was my sweet spot. Hopefully, I can go a bit faster, given that I am on a much lower dose and shorter duration. Will keep posting updates to the thread.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Please help! Relapsed after friend's death.
« Reply #5 on: December 27, 2022, 10:27:36 pm »
It sounds like you have a plan and Iím sorry about your friend, Iím sure youíre still having a rough time.

I want to talk about kindling, are you aware of this theory?  Itís important to try to avoid anymore encounters with benzodiazepines.

Kindling - The Alliance for Benzodiazepine Best Practices
https://benzoreform.org/kindling/

Kindling - Benzodiazepine Information Coalition
https://www.benzoinfo.com/kindling/
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Please help! Relapsed after friend's death.
« Reply #6 on: January 04, 2023, 07:22:40 pm »
The last few days have been rough, with frequent crying spells. Not sure if it is due to med adjustments, trauma, or the cyclical nature of anxiety. Makes it very frustrating when I realize I have a condition to control outcomes. I am turning multiple knobs simultaneously, but I intend to get to a higher SSRI as quickly as possible while weaning off the KLONOPIN. Anxiety levels were 3-4, but in the last few days, they have shot up to 8.

Clonazepam - total dose 0.5mg/day since Nov 1. Dropped 10% over a week from 12/23 to 12/30.

23 Dec - 5% drop
26 Dec - 7.5% drop (of original)
30 Dec - 10% (of original)

Zoloft - was on a maintenance dose of 50 mg.
1Nov - 14Dec titrated to 87.5mg
15 Dec - 87.5
22 Dec - 90
24 Dec - 92.5
27-Dec - 95
28-Dec  - 100

2-Jan-skipped dose due to very high anxiety
starting 3-Jan - back to 50mg

Beta-blocker

Either 10 or 20 mg. Mostly 20 mg last few days.

Has anyone dealt with a similar situation of changing doses and frequencies simultaneously?

I really appreciate any help you can provide.




Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Please help! Relapsed after friend's death.
« Reply #7 on: January 04, 2023, 07:30:57 pm »
Iím looking at the end of December and how many times you reduced and can see why youíre not feeling well, I think your body is telling you to slow down.  Especially since youíre increasing another mediation, around here we say one thing at a time.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.